Withdrawal symptoms of Lexapro, a SSRI (selective serotonin reuptake inhibitors) medication, typically begin within one week upon discontinuation, and can last anywhere from a few days to a few weeks. It is highly patient specific and depends on many factors. While they are generally mild, they can be more severe in certain patients. Withdrawal effects tend to be more pronounced if you have been on the medication for a long period of time, are on a high dose, or if you stop abruptly.


Due to the risk of withdrawal effects, most SSRI drugs are recommended to be discontinued via a taper approach. The most commonly reported withdrawal effects are noted by the acronym FINISH:

F: Flu-like symptoms

I: Insomnia

N: Nausea

I: Imbalance:

S: Sensory disturbances

H: Hyperarousal


Much of what you describe in your question are known side effects of Lexapro withdrawal. Your tapering method (discontinue after one week), is generally faster than what is recommended. While there isn't a concrete, one size fits all recommendation, it is typically advised to be more conservative.


One commonly used taper is to decrease the current dosage by 10-25% every week for 4-6 weeks. While this may not completely eliminate the chances of withdrawal effects, it should certainly reduce them.


Certain withdrawal effects can be treated with over the counter medications such as Tylenol for headache. However, if symptoms are more on the severe side, you have some options. One is to resume your previous dose of Lexapro and titrate more slowly.


Another, less commonly used method for reducing withdrawal symptoms, is to initiate the use of Prozac (fluoxetine), a different SSRI. The purpose of this isn't to keep you on Prozac, but to stabilize your withdrawal symptoms while taking Prozac, and then attempt to taper again. Prozac has a very long half life and is eliminated from the body in a much slower manner than other SSRI drugs. Prozac is associated with far less withdrawal symptoms versus other SSRI drugs and is sometimes used to assist with discontinuation.


Be sure to discuss the symptoms you are experiencing with your doctor so you may come up with the best treatment plan for your situation.


In regard to supplements, it is difficult to give a recommendation as we don't have your medical history or additional medications you are taking. Some possibilities for your headache include:

  • Feverfew
  • Butterbur


Additionally, there are herbal products, like St. Johns Wort, that are commonly used for depression. Speak with your doctor or pharmacist regarding the use of supplements with your current medications/disease states.